Although blood and marrow transplants can save patients’ lives, they can also result in numerous complications, including infections, renal failure, and liver complications, such as veno-occlusive disease (VOD). VOD can occur in as high as 70% of patients and is the most common hepatic complication in the immediate post-transplant period. Along with infections and graft-versus-host disease, it is also one of the most common causes of death after transplant.
In her article in the October 2012 issue of the Clinical Journal of Oncology Nursing, Sosa describes VOD and its causes, risk factors, prevention, interventions, and treatment options. Although no U.S. Food and Drug Administration-approved treatments currently exist for VOD, oncology nurses play a key role in early diagnosis and supportive care for patients with this complication.
VOD is not caused by the transplantation itself but rather the myeloablative conditioning regimen leading up to the procedure. Risk factors for VOD are outlined in Figure 1. Weight gain may occur before patients receive the actual transplant. Serum bilirubin often elevates to 2 mg/dl or higher within 6–10 days after the transplant, followed by edema and ascites. Patients may develop jaundice because of the increased bilirubin levels. If VOD is severe, weight gain and bilirubin levels increase at a faster rate.
Symptoms of VOD are not limited to the liver. Another indicator is increased platelet refractoriness, which may occur even before weight gain and liver enlargement are apparent. In addition, multiorgan failure may occur in severe cases. Serum creatinine may become elevated, resulting in renal failure, so patients may require hemodialysis. Because of fluid retention, patients may develop an enlarged heart, cardiac failure, or pleural effusions. As azotemia and hepatic encephalopathy develop, patients may experience confusion and altered mental status.
The gold standard for VOD diagnosis is histologically through a liver biopsy. However, the test can be dangerous in transplant recipients who are neutropenic or thrombocytopenic. Ultrasound is sometimes used as an alternative, but findings may be vague. Doppler ultrasound, which shows increased arterial resistance, may offer more specific results. Finally, differential diagnosis may be made based on clinical signs and symptoms.
Once VOD is diagnosed, it is classified according to severity.
- Mild VOD: patients do not experience any harmful effects, and treatment is not necessary.
- Moderate VOD: patients experience adverse effects such as abdominal pain. Treatment is necessary, but patients usually make a complete recovery.
- Severe VOD: patients experience adverse effects caused by liver disease. If signs and lab values are not resolved within 100 days of transplant, severe VOD may be fatal.
Nursing Interventions and Treatment
Because no FDA-approved treatments currently exist for VOD, the nurse’s emphasis is on preventive measures and supportive care if VOD manifests.
Medications for prevention: When given as a low-dose continuous IV infusion starting before transplantation, heparin reduces the amount of clotting proteins in the hepatic venules. However, studies have not proven that it effectively prevents VOD.
Ursodiol is a bile salt used to treat a number of hepatic diseases. Studies have looked at its use before transplantation but have mixed results on whether it effectively decreases the incidence of VOD.
Although it’s not approved by the FDA, studies have shown that defibrotide can treat VOD successfully. It’s also currently being looked at as a preventive agent.
Oncology nurses’ watchful eyes may provide one of the most reliable prevention strategies. Busulfan is often used in myeloablative conditioning regimens, but high levels are associated with increased risk of VOD. Monitoring patients’ busulfan levels in the plasma allow for timely dose adjustments that can decrease the incidence of VOD.
Early detection: As the members of the transplant team with the most patient contact, oncology nurses play a key role in identifying the signs and symptoms of VOD. High-risk patients should be monitored closely: record intake and output, daily weights, and abdominal girth. Any unexplained weight increase may indicate early VOD.
Nurses should also monitor patients’ daily lab values, particularly liver enzymes, serum bilirubin, and serum creatinine. An upward trend over several days should warrant a discussion with the physician. If liver enzymes are elevated and serum bilirubin is higher than 2 mg/dl, medications that are harmful to the liver, including methotrexate, should not be given until discussed with the physician.
Supportive care: In patients with mild VOD, treatment is not necessary and VOD resolves on its own. For patients with moderate or severe VOD, diuretics and sodium restriction help to prevent fluid overload. Blood transfusions may be needed when hemoglobin levels are low. In patients with ascites, paracentesis may improve symptoms.
Medications that are toxic to the liver should be avoided. If patients experience abdominal pain, give opioids to provide comfort but with caution: reduced hepatic function may slow down drug metabolism.
Nurses’ role in supportive care also includes providing education about VOD before transplant, with more detailed information that includes treatment and supportive care after VOD develops. Palliative care for patients with severe VOD and a poor prognosis is crucial. Offer psychological and emotional support, bringing in other members of the healthcare team such as social workers and chaplains as necessary, so that patients and their family members can cope with the condition.
For more information on VOD, refer to the full article by Sosa.
Five-Minute In-Service is a monthly feature that offers readers a concise recap of full-length articles published in the Clinical Journal of Oncology Nursing (CJON) or Oncology Nursing Forum. This edition summarizes “Veno-Occlusive Disease in Hematopoietic Stem Cell Transplantation Recipients,” by Elisabeth C. Sosa, RN, MSN, OCN®, which was featured in the October 2012 issue of CJON. Questions regarding the information presented in this Five-Minute In-Service should be directed to the CJON editor at CJONEditor@ons.org. Photocopying of this article for educational purposes and group discussion is permitted.